Alert archive / California / Freeze Warnings in 2011

Freeze Warning 7, NWS San Francisco Bay Area, CA

December 14, 2011Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 14, 2011, 3:02 AM PST for Marin County, Napa County, Sonoma County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2011, 3:02 AM PST (11:02 UTC)
Expired
Dec 14, 2011, 9:00 AM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2011-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2011-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WWUS76 KMTR 141102
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
302 AM PST WED DEC 14 2011

...ANOTHER COLD MORNING FOR THE NORTH BAY VALLEYS...

CAZ506-141700-
/O.NEW.KMTR.FZ.W.0007.111214T1102Z-111214T1700Z/
NORTH BAY INTERIOR VALLEYS-
302 AM PST WED DEC 14 2011

...FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING FOR THE NORTH BAY VALLEYS THIS MORNING UNTIL 9 AM.


* TEMPERATURES: EXPECT WIDESPREAD LOWS OF 25 TO 30 DEGREES THIS
  MORNING. ISOLATED SHELTERED SPOTS COULD EVEN BRIEFLY DIP INTO
  THE LOWER 20S.

* IMPACTS: SENSITIVE VEGETATION AND ANY CROPS COULD BE KILLED BY
  THE COLD TEMPERATURES. IN ADDITION FREEZING FOG IS LIKELY IN
  SPOTS THIS MORNING WHICH LIKELY LEAD TO SLICK ROADWAYS. NORTH
  BAY COMMUTERS SHOULD ALLOW FOR EXTRA TIME THIS MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

&&

$$

BELL
1 follow-up statement
526 
WWUS76 KMTR 141705
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
905 AM PST WED DEC 14 2011

...FREEZE WARNING HAS EXPIRED...


CAZ506-141815-
/O.EXP.KMTR.FZ.W.0007.000000T0000Z-111214T1700Z/
NORTH BAY INTERIOR VALLEYS-
905 AM PST WED DEC 14 2011

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. TEMPERATURES HAVE
WARMED ABOVE FREEZING ACROSS MOST OF THE AREA.


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 13, 9:36 PM PST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 13, 9:36 PM PST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
936 PM PST TUE DEC 13 2011

.DISCUSSION...AS OF 8:35 PM PST TUESDAY...THE CURRENT IR SATELLITE
IMAGE IS SHOWING MOSTLY CLEAR SKIES ACROSS THE FORECAST AREA THIS
EVENING WITH BROKEN SKIES OVER MONTEREY AND SALINAS. DEWPOINTS ARE
A FEW DEGREES WARMER THAN AT THIS HOUR YESTERDAY AND THIS SHOULD
SLOW NIGHT TIME COOLING DOWN A BIT. HOWEVER...WITH THE CLEAR SKIES
ALREADY IN PLACE OVER MOST AREAS EXPECT OVERNIGHT LOW TEMPERATURES
TO BE MUCH LIKE LAST EVENINGS. THE NORTH BAY VALLEYS WILL COOL TO
THE LOW TO MID 30S WITH A FEW UPPER 20S POSSIBLE. THESE COOL
TEMPERATURES WILL MAKE ANOTHER FREEZING FOG EVENT POSSIBLE...LATE
TONIGHT INTO WEDNESDAY MORNING. FREEZING FOG WILL FORM A THIN
LAYER OF ICE ON COLD SURFACES SUCH AS WINDSHIELDS...WALK WAYS AND IN
SOME CASES ROADWAYS AND OVERPASSES. THEREFORE...NORTH BAY RESIDENTS
SHOULD ALLOW ADDITIONAL TIME FOR THE MORNING COMMUTE.

BOTH THE 1200Z ECMWF AND 0000Z GFS 40 DEPICT A TROUGH OF LOW
PRESSURE PUSHING INTO THE PACIFIC NORTHWEST WEDNESDAY EVENING.
THIS WILL DRAG A COLD FRONT ACROSS NORTHERN AND CENTRAL CALIFORNIA
BRINGING A CHANCE OF RAIN TO THE AREA LATE WED NIGHT INTO THURSDAY
AFTERNOON. OFFSHORE WINDS SHOULD ALSO INCREASE THURSDAY NIGHT BUT
ARE NOT EXPECTED TO REACH ADVISORY LEVELS. HIGH PRESSURE WILL BUILD
BACK INTO THE DISTRICT FOR DRY WEATHER THROUGH THE UPCOMING
WEEKEND...AND INTO NEXT WEEK AS WELL.

&&

.AVIATION...AS OF 9:35 PM PST TUESDAY...A FEW AREAS OF LOW CLOUDS
HAVE DEVELOPED THROUGH THE EVENING. KSTS HAS JUST STARTED TO SEE
FOG. IN GENERAL EXPECT A GRADUAL INCREASE IN CLOUD DEVELOPMENT
THROUGH WEDNESDAY MORNING. CLOUDS SHOULD MIX OUT ON WEDNESDAY.

VICINITY OF KSFO...VFR/MVFR CONDITIONS.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MVFR CONDITIONS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...NONE.

PUBLIC FORECAST: LARRY
AVIATION/MARINE: CANEPA
Hazardous weather outlook, Dec 13, 9:07 PM PST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
907 PM PST TUE DEC 13 2011

CAZ506-150515-
NORTH BAY INTERIOR VALLEYS-
907 PM PST TUE DEC 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH SAN FRANCISCO BAY
AREA.

.DAY ONE...TUESDAY NIGHT

COLD TEMPERATURES LIGHT WINDS AND CLEAR SKIES WILL RESULT IN
PATCHY FREEZING FOG IN THE NORTH BAY AREA LATE TONIGHT INTO EARLY
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A TROUGH OF LOW PRESSURE WILL DRAG A COLD FRONT ACROSS NORTHERN
AND CENTRAL CALIFORNIA. THIS COLD FRONT WILL BRINGING A CHANCE OF
RAIN TO THE AREA LATE WED NIGHT...INTO THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 2:30 PM PSTSmall Craft AdvisoryMTR37 hr

Nearby

Freeze Warnings in California, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.